Severe cutaneous adverse drug reaction to leflunomide: a report of five cases

Indian J Dermatol Venereol Leprol. 2006 Jul-Aug;72(4):286-9. doi: 10.4103/0378-6323.26725.

Abstract

Medications used to treat human ailments are known to cause cutaneous reactions which may vary in their severity. Leflunomide, an immunomodulating agent recently introduced to treat rheumatoid arthritis, is reported to cause severe cutaneous reactions. We are reporting five such cases. All our patients were started on leflunomide for rheumatoid arthritis, 4-6 weeks before the onset of cutaneous reaction and were admitted to the hospital with the common complaints of fever, skin rash and generalized weakness. All of them had characteristic pattern of events such as delayed onset of reaction, widespread and long lasting skin rash and internal organ involvement. These features suggest a possibility of drug hypersensitivity syndrome to leflunomide. Careful dosing and periodic monitoring of patients treated with leflunomide for possible adverse drug reaction is recommended.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Arthritis, Rheumatoid / complications
  • Arthritis, Rheumatoid / drug therapy
  • Drug Eruptions / diagnosis*
  • Drug Eruptions / drug therapy
  • Drug Eruptions / etiology
  • Female
  • Humans
  • Isoxazoles / adverse effects*
  • Isoxazoles / therapeutic use
  • Leflunomide
  • Male
  • Middle Aged
  • Severity of Illness Index
  • Steroids / therapeutic use

Substances

  • Isoxazoles
  • Steroids
  • Leflunomide